Anesthesia: Essays and Researches  Login  | Users Online: 612 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
Home | About us | Editorial board | Ahead of print | Search | Current Issue | Archives | Submit article | Instructions | Copyright form | Subscribe | Advertise | Contacts
SYSTEMATIC REVIEW
Year : 2021  |  Volume : 15  |  Issue : 4  |  Page : 341-347

Heparin-induced thrombocytopenia in COVID-19: A systematic review


1 Department of Anaesthesiology and Critical Care, Heritage Institute of Medical Sciences, Varanasi, Uttar Pradesh, India
2 Department of Anaesthesiology and Critical Care, Dr. RML Hospital, New Delhi, India
3 Department of Anaesthesiology and Critical Care, SVMCH and RC, Puducherry, India
4 Department of Anaesthesiology and Critical Care, Institute of Medical Sciences, Banaras Hindu University, Varanasi, Uttar Pradesh, India

Correspondence Address:
Dr. Badri Prasad Das
Department of Anaesthesiology and Critical Care, Institute of Medical Sciences, Banaras Hindu University, Varanasi - 221 005, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aer.aer_151_21

Rights and Permissions

Background: It has been more than a year since the whole world is struggling with COVID-19 pandemic and may experience resurgences in the near future. Along with severe pneumonia, this disease is notorious for extensive thromboembolic manifestations. That is why experts advocated aggressive anticoagulation as a part of the therapy since the beginning. However, from May 2020 onwards, cases of heparin-induced thrombocytopenia (HIT) are being reported. HIT in itself is an autoimmune entity leading to life-threatening thrombosis in the setting of thrombocytopenia. Continuation of heparin can have disastrous consequences in case of unrecognized HIT. Hence, timely recognition of HIT is of utmost value to modify the anticoagulation strategy and salvaging lives. We performed a systemic review trying to find all reported cases of HIT in COVID-19. Methods: It involved extensive search of the databases including PubMed, Google Scholar, Scopus, and Embase in an attempt to find all reported literature in the last 1 year (November 1, 2019–December 25, 2020) using keywords in various combinations. Literature search resulted in a total of 27 articles and 12 articles were finally selected based on the study design and their relevance pertaining to the intervention done and the outcome of interest. Results: A total of 35 patients were included (mean age 56.7 ± 12.8 years, male-to-female ratio = 2:1). The most frequent comorbidity was hypertension. Fifty-seven percent of cases were with low-molecular weight heparin and the rest with unfractionated heparin. Confirmatory functional assay was done in 85.7% of cases (67% by serotonin-release assay [SRA] and 33% by heparin-induced platelet aggregation [HIPA]). All cases tested with HIPA were positive, while with SRA, only 30% were positive. The most common alternate anticoagulation used was argatroban infusion. The new arterial thrombotic event was seen in only 5.7% of cases as repeat myocardial infarction, stroke, and splenic infarction, while clinically significant bleeding was seen in 17.1% of cases. Fifty percent of bleeding episodes were seen where conventional doses of argatroban were used, while no mortality was seen with low-dose argatroban infusion. However, only 45.7% of patients were discharged, 31.4% of patients died, while the outcome was pending for 23% of patients. Conclusion: Severe endotheliitis and immune dysregulation giving rise to HIT antibodies and antiphospholipid antibodies have been demonstrated in COVID-19 and modifying our therapy becomes indispensable when it is pathogenic with potentially fatal consequences. In the light of interim results of REMAP-CAP study in severe COVID-19 cases where heparin does not improve the outcome, the present anticoagulation strategy needs re-evaluation. Unrecognized HIT can be catastrophic and close clinical monitoring is required for patients on heparin therapy.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed818    
    Printed26    
    Emailed0    
    PDF Downloaded162    
    Comments [Add]    

Recommend this journal